Tornadoes · United States · Indiana · 2019
EF2 tornado, Ellettsville to Stinesville, Indiana, June 15, 2019
From Ellettsville to Stinesville, this EF2 tornado ran 3.7 miles across Monroe County on June 15, 2019, touching down at 6:48 PM EDT and reaching 400 yards wide. It killed nobody, and did $110,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- June 15, 2019
- Touchdown
- 6:48 PM EDT (22:48 UTC)
- Lifted
- 6:58 PM EDT (22:58 UTC)
- On the ground
- 10 minutes
- Path length
- 3.7 miles (5.9 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- County
- Monroe County
- Touchdown point
- 39.247, -86.667
- Lift-off point
- 39.274, -86.608
- Record number
- 1906151648-01
The damage survey
59 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.
- Significant tree damage was noted at this point and around Monroe Lake
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front brought severe storms, tornadoes, and heavy rain on June 15th. A significant tornado outbreak that was the largest since November 17, 2013 occurred during the evening of Saturday, June 15th. Seven tornadoes occurred in central Indiana with 3 additional tornadoes across portions of eastern Indiana.||This is what the environment showed. A weak shortwave trough was moving through central Indiana during the time of the severe weather. This was a high shear, low CAPE environment initially which kept convection to a minimum until around 5 PM when just enough CAPE was there to rapidly increase storm coverage and severity. LCL heights were around 750m at the time. The shear profile was ideal for creating numerous rotating thunderstorms. With 0-1km Shear over 30 knots and Storm Relative Helicity in excess of 300 m^2/s^2, the low level environment was primed for tornadoes. The 0-6km shear of 40-50 knots was sufficient for rotating supercells. The significant tornado parameter was not quite as impressive and was kept fairly low due to the low CAPE environment. Had CAPE values been closer to 2000-3000 J/kg, a much more intense outbreak would have occurred. In addition to the tornado threat, Precipitable Water values were in excess of 1.5 inches which also lead to significant flash flooding as the evening progressed.
The EF-2 rated tornado, with max wind speeds of 130 mph, began in rural countryside northeast of Ellettsville doing some tree damage before crossing State Road 46 and doing significant tree damage along Chafin Chapel Road. A 400 yard wide path of trees was completely shredded in spots. Additional widespread tree damage was found on Mount Tabor Road and West Cowden Road. Along West Cowden Road, several barns and outbuildings were destroyed as well as a loosely anchored garage completely swept off of its foundation. The tornado continued into rural forest before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jun 15, 6:34 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 15, 6:34 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 634 PM EDT Sat Jun 15 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 343 PM EDT Sat Jun 15 2019 A series of fronts and upper waves will keep rain chances in the forecast for central Indiana into next weekend. Strong storms and heavy rain are possible for the remainder of this weekend. Tempertures will remain near normal to below normal for most areas through next week. && .NEAR TERM...(Rest of This Afternoon and Tonight) Issued at 343 PM EDT Sat Jun 15 2019 This afternoon one surge of showers and storms was moving east and impacting mainly the eastern forecast area. Showers and storms were developing around an MCV across central and southern Illinois. Most of the area is cool thanks to the rain earlier today. However, warmer air is sneaking into the southern forecast area along with higher dewpoints. Clouds were thinning mainly across the southern forecast area ahead of the MCV. Will go high PoPs most areas with the MCV this afternoon into early evening. There is a conditional severe threat into early evening, if the instability can build with the thinning cloud cover. Shear is sufficient for severe storms. A tornado watch is in effect for much of the area through 1000 PM. After the MCV passes there will be relative lull with only some chance PoPs into the early overnight. After that another upper wave will bring more forcing, which should be sufficient for likely PoPs across the southwest half of the area by 12Z Sunday. Heavy rain will remain a threat with plentiful moisture still in the area. Some areas have received nearly 3 inches of rain today, so flash flooding remains a threat. Will continue with the Flash Flood Watch as is. The National Blend of Models (NBM) looks reasonable for temperatures tonight. && .SHORT TERM...(Sunday through Tuesday) Issued at 343 PM EDT Sat Jun 15 2019 Models are close enough that the NBM initialization was accepted for most items. Stronger forcing will diminish early Sunday as one wave exits. Only chance PoPs will be the rule for most areas into early afternoon, then another wave will increase forcing and PoPs in the afternoon into early evening. Will go likely all areas by 00Z Monday. The remainder of the short term will see similar conditions with upper waves bringing an occasional increase in PoPs as they pass. For the moment it appears that the southeast half of the area is most likely to see the best chances for rain. Confidence is only medium at best on timing of these waves. The heavy rain threat will diminish on Sunday as a relative lull of forcing moves in. Will let the Flash Flood Watch expire Sunday morning for now, but will have to continue to monitor for the need for additional watches with the expected rounds of showers and storms. The intialization's temperatures look reasonable given expected conditions. && .LONG TERM /Tuesday Night through Saturday/... Issued at 325 PM EDT Sat Jun 15 2019 The very busy pattern looks to continue into the long term period with multiple disturbances moving through the region, providing rain and thunder chances each day or at least every other day. Blend has produced pops for each period primarily due to timing differences between the models. These differences are to a large degree dependent on mesoscale details that the larger scale models simply can't handle reliably in the long term and thus will leave the blend as is. Temperatures will remain a bit below normal for the time of year, particularly on wet days, but may climb back closer to the normal mark very late in the period. && .AVIATION /Discussion for the 160000Z TAFS/... Issued at 630 PM EDT Sat Jun 15 2019 Mid level vorticity center currently entering west central Indiana is progged by pass off to the east of the terminals around 160200Z. As a result, expecting convection to diminish in coverage in the vicinity of the terminals by that time. Brief IFR visibility restrictions and gusty shifting winds in and near heavier cells. Convective potential later this evening and overnight a little less clear. Short term models hang back the trailing vorticity tail over the area, and pattern is favorable for additional convective development later tonight along the trailing tail, given enhanced 850mb flow and the advection of steeper level lapse rates from the southwest. However, short term models have been erratic as to exactly where this vorticity tail will eventually set up. May see an increase in convective potential towards daybreak Sunday, as some of the model data suggest remnants of activity current over Iowa may drop into the area. Otherwise, outside of convective areas, expecting areas of ceilings around 040 with layered cloud above. Depending on amount of convection later tonight, may see some lower ceilings 006 AGL-012 develop during the pre dawn hours of Sunday. Surface wind pattern a little messy due to ongoing convection, but expecting winds to settle to 220-260 degrees this evening, with winds backing around to 190-220 degrees by early morning Sunday. Speeds generally 6-10 kts. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for INZ021-028>031- 035>049-051>057-060>065. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM...NIELD AVIATION...JAS
Hazardous weather outlook, Jun 15, 4:59 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 459 PM EDT Sat Jun 15 2019 INZ021-028>031-035>049-051>057-060>065-067>072-162100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 459 PM EDT Sat Jun 15 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Showers and thunderstorms are expected tonight. Severe storms are possible this evening. Hazards: Flash flooding from heavy rainfall, damaging winds, isolated tornadoes, lightning. Timing: Thunderstorms are possible anytime. The highest threats for severe storms will be before 1000 PM. Flash flooding is possible anytime. Discussion: Upper waves and a surface front will keep showers and thunderstorms across the area tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorms are possible each day. A few strong to isolated severe storms are possible on Sunday. Lightning and locally heavy rain are threats from any storm. Repeated rounds of rainfall, heavy at times, could lead to moderate widespread flooding this week. Discussion: A stalling frontal system and active upper pattern will bring several rounds of showers and thunderstorms to central Indiana this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 15, 5:01 PM EDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Indianapolis IN 501 PM EDT Sat Jun 15 2019 INZ044-045-051-052-152145- Clay IN-Putnam IN-Parke IN-Vigo IN- 501 PM EDT Sat Jun 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN CLAY...SOUTHEASTERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 545 PM EDT... At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over Terre Haute, moving east at 35 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Terre Haute, Greencastle, Brazil, West Terre Haute, Cloverdale, Seelyville, Knightsville, Rosedale, Harmony, Staunton, Carbon, Fontanet, Lena, Bridgeton, Reelsville, North Terre Haute and Indiana State University. A Tornado Watch remains in effect until 1000 PM EDT for west central Indiana. LAT...LON 3939 8744 3955 8751 3974 8693 3952 8682 TIME...MOT...LOC 2101Z 248DEG 31KT 3948 8738 AW/50
Local storm report, Jun 15, 5:13 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 PM EDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HEAVY RAIN FONTANET 39.58N 87.24W
06/15/2019 M2.40 INCH VIGO IN PUBLIC
&&
AWLocal storm report, Jun 15, 5:20 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HEAVY RAIN 1 NNW NORTH TERRE HAUTE 39.55N 87.37W
06/15/2019 M3.53 INCH VIGO IN AMATEUR RADIO
SINCE MIDNIGHT.
&&
AWSpecial weather statement, Jun 15, 5:34 PM EDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Indianapolis IN 534 PM EDT Sat Jun 15 2019 INZ052-053-060-061-152215- Owen IN-Clay IN-Greene IN-Sullivan IN- 534 PM EDT Sat Jun 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLIVAN...SOUTHERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN GREENE COUNTIES UNTIL 615 PM EDT... At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near Sullivan, or 19 miles east of Robinson, moving northeast at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Linton, Sullivan, Jasonville, Dugger, Clay City, Hymera, Patricksburg, Coal City, Coalmont, Vicksburg and Paxton. A Tornado Watch remains in effect until 1000 PM EDT for southwestern and west central Indiana. LAT...LON 3936 8697 3919 8687 3894 8735 3908 8752 TIME...MOT...LOC 2134Z 238DEG 34KT 3904 8739 AW/50
Special weather statement, Jun 15, 5:41 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
541 PM EDT Sat Jun 15 2019
INZ044>046-052-152230-
Clay IN-Putnam IN-Hendricks IN-Parke IN-
541 PM EDT Sat Jun 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HENDRICKS...NORTH CENTRAL
CLAY...SOUTHEASTERN PARKE AND PUTNAM COUNTIES UNTIL 630 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brazil, or 19 miles northeast of Terre Haute, moving northeast at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Plainfield, Greencastle, Danville, Brazil, Clayton, Knightsville,
Bainbridge, Harmony, Fillmore, Coatesville, North Salem, Lizton, Amo,
Carbon, Stilesville, Carpentersville, Lena, Groveland, Bridgeton and
Reelsville.
A Tornado Watch remains in effect until 1000 PM EDT for central and
west central Indiana.
LAT...LON 3966 8722 3990 8653 3965 8640 3960 8661
3960 8665 3959 8666 3948 8709
TIME...MOT...LOC 2141Z 245DEG 32KT 3958 8705
AW/50Local storm report, Jun 15, 6:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 PM EDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 2 NE FREEDOM 39.23N 86.84W
06/15/2019 OWEN IN TRAINED SPOTTER
MULTIPLE REPORTS OF TORNADO BETWEEN FREEDOM
AND SPENCER. TREES AND POWER LINES DOWN.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.8 hours before the tornado, 195 km from the path. June 15, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76002 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Lincoln, IL (KILX), 00:00Z
1.2 hours after it, 195 km from the path. June 16, 2019.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 1147 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Bloomington (BMG), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 58 km away, was scanning. The volume nearest the touchdown began at 22:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of June 15, 2019
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 15 | 2:21 PM CDT | EF0 | Hardin, IA | 0.2 | 20 | $1,000 | ||
| June 15 | 2:43 PM CDT | EF0 | Macoupin, IL | 1.8 | 30 | |||
| June 15 | 2:53 PM CDT | EF0 | Stutsman, ND | 0.4 | 30 | |||
| June 15 | 4:22 PM CDT | EF0 | Holt, MO | 0.7 | 15 | |||
| June 15 | 4:29 PM CDT | EF0 | Wells, ND | 0.5 | 30 | |||
| June 15 | 5:20 PM CDT | Unrated | Castro, TX | 0.0 | 10 | |||
| June 15 | 6:29 PM EDT | EF1 | Owen, IN | 8.1 | 200 | $100,000 | ||
| June 15 | 6:56 PM EDT | EF2 | Greene, IN | 3.5 | 400 | $250,000 | ||
| June 15 | 6:05 PM CDT | EF0 | Deuel, SD | 0.1 | 10 | |||
| June 15 | 7:26 PM EDT | EF1 | Marion, IN | 1.9 | 200 | $1.1 million | ||
| June 15 | 7:37 PM EDT | EF0 | Marion, IN | 0.9 | 100 | $30,000 | ||
| June 15 | 7:46 PM EDT | EF0 | Brown, IN | 0.6 | 50 | $1,000 | ||
| June 15 | 8:48 PM EDT | EF2 | Rush, IN | 14.5 | 200 | $275,000 | ||
| June 15 | 7:54 PM CDT | Unrated | Des Moines, IA | 0.8 | 40 | |||
| June 15 | 9:02 PM EDT | EF0 | Fayette, IN | 0.1 | 20 | $50,000 | ||
| June 15 | 8:20 PM CDT | EF2 | Des Moines, IA | 1.8 | 260 | |||
| June 15 | 8:24 PM CDT | EF2 | Des Moines, IA | 1.3 | 300 | |||
| June 15 | 8:38 PM CDT | EF1 | Mercer, IL | 0.7 | 40 | |||
| June 15 | 8:40 PM CDT | EF1 | Dewey, OK | 3.1 | 100 | $4,000 | ||
| June 15 | 9:42 PM EDT | EF1 | Union, IN | 2.1 | 35 | $35,000 | ||
| June 15 | 9:51 PM EDT | EF0 | Wayne, IN | 1.6 | 100 | 2 | $225,000 | |
| June 15 | 9:56 PM EDT | EF0 | Preble, OH | 1.7 | 35 | $40,000 | ||
| June 15 | 9:06 PM CDT | EF2 | Custer, OK | 6.3 | 500 | $80,000 | ||
| June 15 | 9:16 PM CDT | EF0 | Custer, OK | 1.3 | 300 | $2,000 | ||
| June 15 | 9:42 PM CDT | EF1 | Custer, OK | 1.5 | 400 | $50,000 | ||
| June 15 | 10:19 PM CDT | EF1 | Tazewell, IL | 2.4 | 200 | $60,000 | ||
| June 15 | 11:36 PM CDT | EF1 | McLean, IL | 1.9 | 50 | $40,000 | ||
| June 15 | 11:51 PM CDT | EF1 | Lincoln, OK | 5.2 | 50 | $60,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.